Ohio, 2003Flooding and Damaging Winds in Ohio, September 1, 2003
September 1, 2003 · NWS ILN · 15 events in 8 counties and zones
11 flood, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 1, 10:20 AM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Sep 1, 10:20 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT MON SEP 1 2003
LATEST 88D IMAGERY SNOWING THE HEAVIEST PRECIP ACROSS ILNS NRN FA.
AREAS SOUTH OF THIS REGION HAVE GONE SCATTERED AT BEST. 12Z RUC
SHOWING ANOTHER MID LVL S/W TO MOVE ACROSS THE ERN HALF OF FA THIS
AFTERNOON IN THE WARM SECTOR. WITH FRONT CONTINUEING TO LIFT SLOWLY
NWRD...APART FROM THE WK MID-LVL S/W...THERE APPEARS TO BE VERY
LITTLE IN THE WAY OF FORCING IN THE WARM SECTOR EXPECTED THIS
AFTERNOON. THUS HAVE LOWERED POPS IN THIS AREA...BUT KEEPING
CATAGORICAL POPS IN VCTY OF FRONT.
AS FOR SVR THREAT TDY. WILL CONTINUE TO MONITOR...BUT WITH WK
FORCING IN WARM SECTOR...CURRENTLY NOT EXPECTING MUCH IN THE WAY OF
DEVELOPMENT. FRONTAL BDRY MAY BE A FOCUS...BUT INSTABILITY LACKING.
FFA UPDATED WITH ONLY WORDING CHANGES. ZFP UPDATED AS WELL.
.ILN...
IN...FLOOD WATCH THROUGH THIS EVENING INZ050-058-059.
KY...NONE.
OH...FLOOD WATCH THROUGH THIS EVENING OHZ026-034-035-042>046-051>056-
060>062-064-065.
JTDHazardous weather outlook, Sep 1, 3:55 AM EST, 9 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT MON SEP 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS OHIO AND INDIANA
TODAY THROUGH THIS EVENING. WITH THE MOIST AIR MASS IN PLACE ACROSS
THE REGION...WIDESPREAD HEAVY RAIN IS EXPECTED. THIS COULD LEAD TO
FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR AREAS
NEAR AND NORTH OF I-70. SOUTH OF THIS AREA...LOCALIZED HEAVY RAIN
WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...SOME OF WHICH
COULD BE SEVERE AS WELL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WARM FRONT WILL BECOME NEARLY STATIONARY. MORE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THROUGH TUESDAY.
AGAIN...THIS COULD LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 1, 11:01 AM EST, 2 hours 48 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1201 PM EDT MON SEP 1 2003
...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
NORTHERN KENTUCKY...SOUTHEAST INDIANA AND SOUTHERN OHIO...
A FRONT WILL BE STATIONARY NEAR OR JUST NORTH OF I-70 THROUGH THE
DAY. WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ALONG AND NORTH OF
THE FRONT WILL RESULT IN LIMITED INSTABILITY TODAY AND THUS LITTLE OR
NO SEVERE WEATHER THREAT FROM EAST CENTRAL INDIANA INTO CENTRAL OHIO.
HOWEVER...FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WILL NOT BE AS
EXTENSIVE. CLOUD COVER WILL THIN ACROSS NORTHERN KENTUCKY AND FAR
SOUTHERN OHIO...ALLOWING FOR SOME SUNSHINE TODAY. WITH AFTERNOON
HEATING...THE ATMOSPHERE WILL BECOME MORE UNSTABLE. A FEW OF
THE THUNDERSTORMS THAT DEVELOP DURING THE HEAT OF THE DAY COULD
BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
JTD
Flood, Mercer
- When
- September 1, 1:49 PM EST to 2:45 PM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -83.067
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Darke
- When
- September 1, 2:20 PM EST to 2:45 PM EST
- Where
- Darke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Thunderstorm Wind, Miami
- When
- September 1, 2:30 PM EST to 2:34 PM EST
- Where
- Miami County, Brandt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Numerous trees were downed.
Thunderstorm Wind, Darke
- When
- September 1, 2:40 PM EST to 2:44 PM EST
- Where
- Darke County, 1 mi S of Versailles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Trees were downed along Jamison Road.
Thunderstorm Wind, Miami
- When
- September 1, 2:45 PM EST to 2:49 PM EST
- Where
- Miami County, Piqua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Several trees downed on homes along Washington Road, causing minor damage.
Flood, Auglaize
- When
- September 1, 3:00 PM EST to 5:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.150, -84.233
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Darke
- When
- September 1, 3:20 PM EST to 5:00 PM EST
- Where
- Darke forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Thunderstorm Wind, Delaware
- When
- September 1, 4:00 PM EST to 4:04 PM EST
- Where
- Delaware County, Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.200, -84.483
A few trees and a power pole were downed.
Flood, Miami
- When
- September 1, 4:00 PM EST to 4:30 PM EST
- Where
- Miami forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Darke
- When
- September 1, 5:05 PM EST to 6:30 PM EST
- Where
- Darke forecast zone
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Miami
- When
- September 1, 5:15 PM EST to 6:30 PM EST
- Where
- Miami forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Delaware
- When
- September 1, 5:30 PM EST to 6:30 PM EST
- Where
- Delaware forecast zone
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.900, -84.083
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Franklin
- When
- September 1, 5:30 PM EST to 6:45 PM EST
- Where
- Franklin forecast zone
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Hamilton
- When
- September 1, 6:30 PM EST to 6:50 PM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
Flood, Greene
- When
- September 1, 7:00 PM EST to 8:00 PM EST
- Where
- Greene forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Heavy rain fell across much of west central and central Ohio throughout the afternoon and evening. Most areas along and north of Interstate 70 received one inch, with some locations northwest of Dayton seeing two to three inches of rain. The heavy rains resulted in flooding of numerous roads, several creeks rose out of their banks, and basements were flooded in Miami, Darke and Franklin counties. Up to fifteen homes were flooded and had minor damage in Darke County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20032 deaths · 1 event
- Flash Flooding and Flooding in Indiana, September 1 to 3, 2003$20 million · 47 events
- Flooding in Indiana, September 1 to 11, 2003$22 million · 11 events
- Flooding in Indiana, September 1 to 4, 20031 death · 2 events
- Rip Current in Florida, September 1, 20031 death · 1 event
- Flooding in Indiana, September 1 to 2, 2003$2.0 million · 2 events
- Damaging Wind in Indiana, September 1, 20031 injured · $200,000 · 60 kt wind · 1 event
- Wildfire in Montana, September 1 to 30, 2003$250,000 · 1 event
- Lightning Strike in Pennsylvania, September 1, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 1 to 2, 2003$90,000 · 1 event
- Tropical Storm in Texas, September 1 to 2, 2003$63,000 · 6 events
- Flash Flooding in Texas, September 1 to 2, 2003$40,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337979, 5338042, 5337706, 5337705, 5337707, 5337876, 5338043, 5337708, 5338044, 5338045, 5338046, 5337875, 5374074, 5374075, 5338113.